Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 9, 1996, 7:16 PM CDT for Henry County, Louisa County, Iowa. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 7:16 PM CDT (00:16 UTC)
- Expired
- May 9, 1996, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Henry County, IA, Louisa County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:45 PM CDT | Thunderstorm Wind 85 | Wapello, IA | |
| May 9, 7:58 PM CDT | Thunderstorm Wind 60 | Wapello, IA | |
| May 9, 8:00 PM CDT | Hail 1.75 | Columbus City, IA | |
| May 9, 8:02 PM CDT | Thunderstorm Wind 80 | Wapello, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -495 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 100015 TORMLI IAC087-115-100115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 716 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST IOWA ...HENRY COUNTY...LOUISA COUNTY AT 714 PM...DOPPLER RADAR INDICATED TWO DEVELOPING TORNADOS...THE FIRST ONE LOCATED 10 MILES NORTH OF MT PLEASENT MOVING TO THE SOUTHEAST AT 20 MPH. THE SECOND STORM WAS LOCATED 2 MILES SOUTHWEST OF COLUMBUS CITY. RAPID DEVELOPMENT WAS NOTED WITH THESE STORMS. PERSONS IN MT PLEASENT AND COLUMBUS CITY MUST TAKE IMMEDIATE COVER! GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 9, 2:01 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 9, 2:01 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT THU MAY 9 1996 NO TIME FOR DISCUSSION. CURRENT WEATHER IS ALREADY SPEAKING FOR ITSELF. TONIGHT SHOULD BE SIMILAR TO LAST NIGHT REGARDING MCS DEVELOPMENT BUT WITH A MORE WIDESPREAD HEAVY RAIN EVENT. CID 057/++ DBQ 054/++ MLI 062/++ BRL 063/++ PIERCE
In the hours before
Special weather statement, May 9, 2:48 PM CDT, 4 hours 28 minutes before
IAZ087>089-098-099-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT THU MAY 9 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM CDT... THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM. THIS INCLUDES THE COUNTIES OF JEFFERSON... HENRY... DES MOINES... VAN BUREN AND LEE. HENDRICKS
Special weather statement, May 9, 4:00 PM CDT, 3 hours 16 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 402 PM CDT THU MAY 9 1996 ...SEVERAL WATCHES IN EFFECT FOR TONIGHT AND THIS EVENING... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR MOST OF NORTHERN ILLINOIS. COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE... JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY ...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN...MC DONOUGH...AND HANCOCK. SOME CITIES IN THE WATCH ARE FREEPORT...ILLINOIS QUAD CITIES... GENESO...MONMOUTH...MACOMB. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR AREAS ALONG AND SOUTH OF I80. IOWA COUNTIES IN THE FLASH FLOOD WATCH ARE... IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...WASHINGTON ...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. ILLINOIS COUNTIES IN THE FLASH FLOOD WATCH ARE... ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN ...HANCOCK...AND MC DONOUGH. SOME CITIES IN THE FLASH FLOOD WATCH ARE IOWA CITY...QUAD CITIES... FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...OQUAKA...AND PBRINCETON. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PIERCE
Special weather statement, May 9, 6:52 PM CDT, 24 minutes before
IAZ040-051-052-063>068-076>078-087>089-098-099-ILZ009-015-016- 024-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 654 PM CDT THU MAY 9 1996 ...TORNADO WATCH IN EFFECT FOR PARTS OF IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 200 AM FOR A LARGE PART OF SOUTHERN IOWA. COUNTIES IN SOUTHEAST IOWA INCLUDED IN THIS TORNADO WATCH ARE... KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN BUREN. nSOME CITIES IN THE WATCH ARE BURLINGTON...FAIRFIELD...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Flash Flood Warning | DVN | Washington | 5 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Louisa, Muscatine, Scott | 8 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Henry, Washington | 8 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Iowa, Johnson | 8 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Cedar | 8 hr |
| May 10, 2:21 AM CDT | Tornado Warning | DVN | Clinton, Scott | 54 min |
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.